Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Remarks concerning linear characters of reflection groups

Author: G. I. Lehrer
Journal: Proc. Amer. Math. Soc. 133 (2005), 3163-3169
MSC (2000): Primary 20F55; Secondary 14G05, 20G40, 51F15
Published electronically: May 2, 2005
MathSciNet review: 2160177
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $G$ be a finite group generated by unitary reflections in a Hermitian space $V$, and let $\zeta$ be a root of unity. Let $E$ be a subspace of $V$, maximal with respect to the property of being a $\zeta$-eigenspace of an element of $G$, and let $C$ be the parabolic subgroup of elements fixing $E$ pointwise. If $\chi$ is any linear character of $G$, we give a condition for the restriction of $\chi$ to $C$ to be trivial in terms of the invariant theory of $G$, and give a formula for the polynomial $\sum_{x\in G}\chi(x)T^{d(x,\zeta)}$, where $d(x,\zeta)$ is the dimension of the $\zeta$-eigenspace of $x$. Applications include criteria for regularity, and new connections between the invariant theory and the structure of $G$.

References [Enhancements On Off] (What's this?)

  • [Gu] E.A. Gutkin, ``Matrices connected with groups generated by reflections'', Funkcional Anal. Appl. 7 (1973), 153-154; translated from Funktsional Anal. i Prilozhen 7 (1973), 81-82. MR 0314956 (47:3505)
  • [Le] G.I. Lehrer, ``Rational tori, semisimple orbits and the topology of hyperplane complements'', Comment. Math. Helv. 67 (1992), 226-251.MR 1161283 (93e:20065)
  • [LM] G.I. Lehrer and J. Michel, ``Invariant theory and eigenspaces for unitary reflection groups.'' C. R. Acad. Sc. Paris, Ser. I 336 (2003), 795-800. MR 1990017 (2004d:13005)
  • [LS1] G.I. Lehrer and T.A. Springer, ``Intersection multiplicities and reflection subquotients of unitary reflection groups I'', Geometric group theory down under (Canberra, 1996), 181-193, de Gruyter, Berlin, 1999.MR 1714845 (2000i:20064)
  • [LS2] G.I. Lehrer and T.A. Springer, ``Reflection subquotients of unitary reflection groups.'' Canad. J. Math. 51 (1999), 1175-1193. MR 1756877 (2001f:20082)
  • [OS] P. Orlik and L. Solomon, ``Unitary reflection groups and cohomology'', Inv. Math. 59 (1980), 77-94. MR 0575083 (81f:32017)
  • [OT] P. Orlik and H. Terao, ``Arrangements of hyperplanes.'' Grundlehren der Mathematischen Wissenschaften, 300, Springer-Verlag, Berlin, 1992.MR 1217488 (94e:52014)
  • [PW] A. Pianzola and A. Weiss, ``Monstrous $E\sb {10}$'s and a generalization of a theorem of L. Solomon'', C. R. Math. Rep. Acad. Sci. Canada 11 (1989), 189-194. MR 1010926 (90k:22007)
  • [Sh] Anne V. Shepler, ``Semi-invariants of finite reflection groups'', J. Alg. 220, (1999), 314-326. MR 1714136 (2000g:20069)
  • [Sh04] Anne V. Shepler, ``Generalized exponents and forms'', to appear, J. Alg. Comb..
  • [Sp] T. Springer, `` Regular elements of finite reflection groups'', Invent. Math. 25 (1974), 159-198. MR 0354894 (50:7371)
  • [St] R. Steinberg, ``Differential equations invariant under finite reflection groups'', Trans. Amer. Math. Soc. 112 (1964), 392-400.MR 0167535 (29:4807)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20F55, 14G05, 20G40, 51F15

Retrieve articles in all journals with MSC (2000): 20F55, 14G05, 20G40, 51F15

Additional Information

G. I. Lehrer
Affiliation: School of Mathematics and Statistics, University of Sydney, New South Wales 2006, Australia

Received by editor(s): December 12, 2003
Received by editor(s) in revised form: June 8, 2004, and June 14, 2004
Published electronically: May 2, 2005
Communicated by: John R. Stembridge
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society